Multiple evanescent white dot syndrome after human papillomavirus vaccination

Abstract

Although the cause of multiple evanescent white dot syndrome (MEWDS) has not been elucidated, 2 reports have described cases of MEWDS after vaccination. A 16-year-old girl presented with throat pain, headache, and photopsia in the left eye 2 weeks after receiving a human papillomavirus (HPV) vaccination. The clinical examination revealed numerous white dots on the fundus, visual field loss, and abnormal electroretinography results, which are concordant with a diagnosis of MEWDS. Although the white dots on the fundus disappeared within a few months, her visual field continued to deteriorate progressively over 1.5 years of follow-up. Images obtained by fundus autofluorescence and optical coherence tomography revealed longitudinal changes consistent with the observed functional losses. Immunosuppressive therapy (betamethasone 200 mg/day) resulted in the complete resolution of all fluorescein leakage from the retinal vasculature. Maintenance betamethasone treatment (0.5 mg/day) led to visual field results over a period of 6 months. In this case of MEWDS, subsequent to HPV vaccination, the results of fluorescein angiography showed a marked response to immunosuppressive therapy. These findings support the hypothesis that MEWDS is associated with an impaired immune function.

Speak Your Mind

*

*